Alert archive / Illinois / Tornado Warnings in 2019

Tornado Warning 14, NWS Lincoln, IL

May 24, 2019Fulton County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this tornado warning at May 24, 2019, 1:25 PM CDT for Fulton County, Mason County, Tazewell County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 1:25 PM CDT (18:25 UTC)
Expired
May 24, 2019, 2:00 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

Counties Fulton County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:28 PM CDTHAIL 1Lewistown, IL
May 24, 2:01 PM CDTFUNNEL CLOUD1 Ne Union, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:36 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

562 
WFUS53 KILX 241825
TORILX
ILC057-125-179-241900-
/O.NEW.KILX.TO.W.0014.190524T1825Z-190524T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
125 PM CDT Fri May 24 2019

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  East central Fulton County in west central Illinois...
  West central Tazewell County in central Illinois...
  Northeastern Mason County in central Illinois...

* Until 200 PM CDT.

* At 125 PM CDT, a confirmed tornado was located over Lewistown,
  moving east at 30 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Havana around 130 PM CDT.
  Manito around 200 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Topeka, Liverpool, Banner, Chatauqua Park, Duncan Mills, Goofy Ridge,
Little America and Forest City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4054 8988 4051 8987 4055 8978 4055 8973
      4027 8971 4033 9024 4040 9025
TIME...MOT...LOC 1825Z 261DEG 25KT 4039 9014 

TORNADO...OBSERVED
HAIL...2.00IN

$$

Barker
2 follow-up statements
454 
WWUS53 KILX 241842
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
142 PM CDT Fri May 24 2019

ILC057-125-179-241900-
/O.CON.KILX.TO.W.0014.000000T0000Z-190524T1900Z/
Fulton-Tazewell-Mason-
142 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR EAST
CENTRAL FULTON...WEST CENTRAL TAZEWELL AND NORTHEASTERN MASON
COUNTIES...
    
At 139 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Havana, moving east at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Manito around 200 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Topeka, Liverpool, Forest City and Goofy Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4048 8991 4051 8987 4055 8978 4055 8973
      4027 8971 4033 9007 4041 9007
TIME...MOT...LOC 1839Z 267DEG 27KT 4036 9001 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Barker
711 
WWUS53 KILX 241852
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
152 PM CDT Fri May 24 2019

ILC057-125-179-241900-
/O.CON.KILX.TO.W.0014.000000T0000Z-190524T1900Z/
Fulton-Tazewell-Mason-
152 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR EAST
CENTRAL FULTON...WEST CENTRAL TAZEWELL AND NORTHEASTERN MASON
COUNTIES...
    
At 152 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Manito, or 10 miles northeast of Havana, moving east
at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Fulton, west central Tazewell and northeastern Mason
Counties, including the following locations... Topeka, Liverpool,
Forest City and Goofy Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4048 8991 4049 8984 4049 8973 4030 8971
      4034 9003 4041 9002
TIME...MOT...LOC 1852Z 261DEG 25KT 4037 8989 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

Barker

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 24, 12:50 PM CDT, 35 minutes earlier.

Area forecast discussion, May 24, 12:50 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT Fri May 24 2019

.UPDATE...
Issued at 1053 AM CDT Fri May 24 2019

15z/10am surface analysis shows a warm front along the I-74
corridor. To the north of the front, cloud cover and easterly
winds have kept temperatures in the 60s. Meanwhile south of the
boundary, sunshine and southerly winds have already boosted
readings into the upper 70s and lower 80s. The front will lift
northward as the day progresses, with afternoon high temperatures
reaching the 80s across the entire KILX CWA. Current radar mosaic
continues to show clusters of thunderstorms from northeast
Missouri to southern Wisconsin. These cells are tracking
northeastward and will primarily impact locations northwest of the
Illinois River through midday. Once this activity passes to the
north, a lull in precip chances will occur early this afternoon
before additional cells develop along an old outflow boundary by
late afternoon. Given a highly unstable and moderately sheared
environment, some of these storms could become severe across the
Illinois River Valley from late afternoon into the evening. Have
included high chance PoPs across this area accordingly...with dry
weather anticipated further E/SE across the remainder of central
Illinois.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Fri May 24 2019
Weak frontal boundary draped across central IL this morning with
muggy air and dew points in the upper 50s and 60s in most
locations...around 70 in southeastern IL. That meandering warm
front should continue to surge northward today, as winds become
increasingly southwesterly by the afternoon. Showers and
thunderstorm chances will follow that boundary through the early
day. Series of disturbances moving through the region in deep
southwesterly flow aloft along and above a weak baroclinic zone
over the midsection of the country. Pops will remain through the
day for the mid Mississippi River Valley and into the overnight.
The higher QPF is off to the NW as Central IL is set up to be
mainly in the warm sector this afternoon. However, the storm
system/convection is modeled to sag to the southeast and into
Central IL overnight tonight as the low lifts out over the Plains
and into the Upper Midwest. Models have varied quite a bit in how
far to the south the stronger convection will get, given its
support is in that strong SWrly band between the western trough
and the eastern ridging over the CONUS. But given a broad swath of
instability in a warm and muggy airmass...much of Central IL is in
a Marginal/Slight risk for the overnight hours. Much of the severe
threat is contingent on many mesoscale features to the NW and the
evolution of afternoon convection outside of Central IL. Not
enough confidence in a high QPF forecast for ILX CWA to join in
the Flash Flood Watch to the NW that is deeper into a better set
up.

However, going into the weekend and a continued series of waves
bringing several rounds of showers and thunderstorms...that
decision may only be delayed.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 325 AM CDT Fri May 24 2019
Again..active weather pattern continues, with a deep trough over
the western half of the country, and a persistent ridging from the
Gulf Coast up the eastern seaboard. A series of waves move out of
the SW into the region bringing periodic showers and
thunderstorms. Eventually, flash flood guidance will start to
shrink due to continued precip, and given the recent rains in
general, it won't take long. There is a lot of model variation
with the details as the differences in how the convection and
mesoscale features change...in particular the meandering
boundaries impacted by outflow and MCS remnants. Deep
southwesterly flow continues, and temperatures through the weekend
remain above normal, although there will likely be some hit or
miss max/mins due to precip activity and cloud cover. With the
active pattern, the forecast through mid week is dominated by
precip. BEST chances continue in two places... the weekend, as
the next low ejects out of the SW and drags a front through the
region. Next likely pops show up Tuesday night as both the ECMWF
and the GFS try to clear the western trough and pull a major storm
system across the country's midsection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1250 PM CDT Fri May 24 2019

A line of convection has developed across west-central Illinois
early this afternoon and is expected to track E/NE across the area
over the next couple of hours. Based on radar trends, it appears
the thunderstorms will remain north of the I-72 terminals. Have
included a TEMPO group for thunder at KPIA between 18z and 20z,
but have only mentioned VCTS at KBMI until radar trends become
better defined. Once this initial area of convection departs,
widely scattered cells may re-develop late this afternoon into the
early evening. After that, areal coverage may increase later
tonight into Saturday morning as low-level jet energy strengthens.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 24, 11:52 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 24 2019

ILZ027>031-037-038-251200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms across the area
this afternoon and into mid evening. The main risks are damaging
winds and large hail, with isolated tornadoes also possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be on Saturday afternoon and evening and
again on Tuesday afternoon and evening. However, the repeated
storms will increase the risk of flooding.

Moderate flooding will continue along the Illinois River through
the upcoming week. However, flooding along the Spoon River should
subside on Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into mid
evening.

ILZ036-040-041-047-049-050-251200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms this afternoon and evening
have the capability of being strong to severe. This is most likely
along and north of I-72 where damaging winds, large hail and
isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Major flooding will continue along much of the Illinois River
through the upcoming week.

There will be additional periodic chances for thunderstorms
through Wednesday. The best chances of any severe weather during
this time frame will be late Saturday afternoon and Saturday
evening and again Tuesday afternoon and evening. However, the
repeated storms will increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into mid evening
especially along and north of I-72.

ILZ042>046-048-051>057-061-251200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few strong to possibly severe storms are possible this
afternoon and evening, mainly along and north of I-72. The main
severe weather threat will be damaging winds and large hail, with
isolated tornadoes a risk from I-72 north.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms through Sunday
night, then again Tuesday night into Wednesday. The best chances
of any severe weather during this time frame will be Tuesday night
west of I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 3 to 9 pm today especially
from I-72 north.

ILZ062-063-066>068-071>073-251200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor flooding will continue along the Wabash River, and portions
of the Little Wabash and Embarras Rivers. Otherwise, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There will be periodic chances for thunderstorms Saturday into
Sunday, then again Tuesday night into Wednesday. Some of the
storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the new week. However, flooding on the
lower Embarras River should subside on Sunday afternoon and
subside on the Little Wabash river overnight Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

07

In the hours before

Local storm report, May 24, 1:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
115 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TORNADO          5 W LEWISTOWN           40.40N 90.25W
05/24/2019                   FULTON             IL   EMERGENCY MNGR

            SPOTTER REPORTED SEEING DEBRIS IN THE AIR, OFF COUNTY
            ROAD 14. RELAYED FROM COUNTY EMERGENCY MANAGER.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:26 AM CDTSpecial Weather StatementILXPeoria49 min
May 24, 12:43 PM CDTTornado WarningILXFulton, Mason62 min
May 24, 1:58 PM CDTTornado WarningILXMason, Tazewell47 min
May 24, 2:43 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell47 min
May 24, 6:18 PM CDTSpecial Weather StatementILXFulton42 min

Nearby

Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.